The existence of an abelian variety over $\overline{\mathbb{Q}}$ isogenous to no Jacobian

Abstract

We prove the existence of an abelian variety $A$ of dimension $g$ over $\overline{\mathbb{Q}}$ that is not isogenous to any Jacobian, subject to the necessary condition $g\!>\!3$. Recently, C. Chai and F. Oort gave such a proof assuming the André-Oort conjecture. We modify their proof by constructing a special sequence of CM points for which we can avoid any unproven hypotheses. We make use of various techniques from the recent work of Klingler-Yafaev et al.

  • [C] Go to document N. Chavdarov, "The generic irreducibility of the numerator of the zeta function in a family of curves with large monodromy," Duke Math. J., vol. 87, iss. 1, pp. 151-180, 1997.
    @article {C, MRKEY = {1440067},
      AUTHOR = {Chavdarov, Nick},
      TITLE = {The generic irreducibility of the numerator of the zeta function in a family of curves with large monodromy},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {87},
      YEAR = {1997},
      NUMBER = {1},
      PAGES = {151--180},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {11G40 (14G10)},
      MRNUMBER = {1440067},
      MRREVIEWER = {Takeshi Ooe},
      DOI = {10.1215/S0012-7094-97-08707-X},
      ZBLNUMBER = {0941.14006},
      }
  • [CO] Go to document C. Chai and F. Oort, "Abelian varieties isogenous to a Jacobian," Ann. of Math., vol. 176, pp. 589-635, 2012.
    @article{CO,
      author={Chai, C. and Oort, F.},
      TITLE={Abelian varieties isogenous to a {J}acobian},
      JOURNAL={Ann. of Math.},
      VOLUME={176},
      PAGES={589--635},
      YEAR={2012},
      DOI={10.4007/annals.2012.176.1.11},
     }
  • [CU] Go to document L. Clozel and E. Ullmo, "Équidistribution de sous-variétés spéciales," Ann. of Math., vol. 161, iss. 3, pp. 1571-1588, 2005.
    @article {CU, MRKEY = {2180407},
      AUTHOR = {Clozel, Laurent and Ullmo, Emmanuel},
      TITLE = {\'{E}quidistribution de sous-variétés spéciales},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {161},
      YEAR = {2005},
      NUMBER = {3},
      PAGES = {1571--1588},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {11G18 (14G35)},
      MRNUMBER = {2180407},
      MRREVIEWER = {A. Raghuram},
      DOI = {10.4007/annals.2005.161.1571},
      ZBLNUMBER = {1099.11031},
      }
  • [D1] Go to document P. Deligne, "Travaux de Shimura," in Séminaire Bourbaki, 23ème année (1970/71), Exp. No. 389, New York: Springer-Verlag, 1971, vol. 244, pp. 123-165.
    @incollection {D1, MRKEY = {0498581},
      AUTHOR = {Deligne, Pierre},
      TITLE = {Travaux de {S}himura},
      BOOKTITLE = {Séminaire {B}ourbaki, 23ème année (1970/71), {E}xp. {N}o. 389},
      PAGES = {123--165},
      SERIES={Lecture Notes in Math.},
      VOLUME={244},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1971},
      MRCLASS = {14G25 (10D25 14K15)},
      MRNUMBER = {0498581},
      MRREVIEWER = {Author's review},
      ZBLNUMBER = {0225.14007},
      DOI={10.1007/BFb0058700},
      }
  • [D2] P. Deligne, "Variétés de Shimura: interprétation modulaire, et techniques de construction de modèles canoniques," in Automorphic Forms, Representations and $L$-Functions, Part 2, Providence, R.I.: Amer. Math. Soc., 1979, vol. 33, pp. 247-289.
    @incollection {D2, MRKEY = {0546620},
      AUTHOR = {Deligne, Pierre},
      TITLE = {Variétés de {S}himura: interprétation modulaire, et techniques de construction de modèles canoniques},
      BOOKTITLE = {Automorphic Forms, Representations and {$L$}-Functions, {P}art 2},
      VENUE={{P}roc. {S}ympos. {P}ure {M}ath., {O}regon {S}tate {U}niv., {C}orvallis, {O}re., 1977},
      SERIES = {Proc. Sympos. Pure Math.},
      VOLUME={33},
      PAGES = {247--289},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, R.I.},
      YEAR = {1979},
      MRCLASS = {10D20 (14D20 14G25 14K15)},
      MRNUMBER = {0546620},
      MRREVIEWER = {J. S. Milne},
      ZBLNUMBER = {0437.14012},
      }
  • [EMV] Go to document M. Einsiedler, G. Margulis, and A. Venkatesh, "Effective equidistribution for closed orbits of semisimple groups on homogeneous spaces," Invent. Math., vol. 177, iss. 1, pp. 137-212, 2009.
    @article {EMV, MRKEY = {2507639},
      AUTHOR = {Einsiedler, M. and Margulis, G. and Venkatesh, A.},
      TITLE = {Effective equidistribution for closed orbits of semisimple groups on homogeneous spaces},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {177},
      YEAR = {2009},
      NUMBER = {1},
      PAGES = {137--212},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {22F30 (11F55 37A17 37A45)},
      MRNUMBER = {2507639},
      MRREVIEWER = {Elon Lindenstrauss},
      DOI = {10.1007/s00222-009-0177-7},
      ZBLNUMBER = {1176.37003},
      }
  • [EV] Go to document J. S. Ellenberg and A. Venkatesh, "The number of extensions of a number field with fixed degree and bounded discriminant," Ann. of Math., vol. 163, iss. 2, pp. 723-741, 2006.
    @article {EV, MRKEY = {2199231},
      AUTHOR = {Ellenberg, Jordan S. and Venkatesh, Akshay},
      TITLE = {The number of extensions of a number field with fixed degree and bounded discriminant},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {163},
      YEAR = {2006},
      NUMBER = {2},
      PAGES = {723--741},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {11R45 (11R29)},
      MRNUMBER = {2199231},
      MRREVIEWER = {T. Mets{ä}nkyl{ä}},
      DOI = {10.4007/annals.2006.163.723},
      ZBLNUMBER = {1099.11068},
      }
  • [H] H. Heilbronn, "On real simple zeros of Dedekind $\zeta $-functions," in Proceedings of the Number Theory Conference, Boulder, Colo., 1972, pp. 108-110.
    @inproceedings {H, MRKEY = {0389785},
      AUTHOR = {Heilbronn, H.},
      TITLE = {On real simple zeros of {D}edekind {$\zeta $}-functions},
      BOOKTITLE = {Proceedings of the {N}umber {T}heory {C}onference},
      VENUE={{U}niv. {C}olorado, {B}oulder, {C}olo., 1972},
      PAGES = {108--110},
      PUBLISHER = {Univ. Colorado},
      ADDRESS = {Boulder, Colo.},
      YEAR = {1972},
      MRCLASS = {10H10 (12A70)},
      MRNUMBER = {0389785},
      MRREVIEWER = {Larry J. Goldstein},
      ZBLNUMBER = {0341.12007},
      }
  • [Ha] Go to document C. Hall, "Big symplectic or orthogonal monodromy modulo $l$," Duke Math. J., vol. 141, iss. 1, pp. 179-203, 2008.
    @article {Ha, MRKEY = {2372151},
      AUTHOR = {Hall, Chris},
      TITLE = {Big symplectic or orthogonal monodromy modulo {$l$}},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {141},
      YEAR = {2008},
      NUMBER = {1},
      PAGES = {179--203},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {11G05 (11G10 12F12 14D05 14K15)},
      MRNUMBER = {2372151},
      MRREVIEWER = {Jeffrey D. Achter},
      DOI = {10.1215/S0012-7094-08-14115-8},
      ZBLNUMBER = {1205.11062},
      }
  • [IK] H. Iwaniec and E. Kowalski, Analytic Number Theory, Providence, RI: Amer. Math. Soc., 2004, vol. 53.
    @book {IK, MRKEY = {2061214},
      AUTHOR = {Iwaniec, Henryk and Kowalski, Emmanuel},
      TITLE = {Analytic Number Theory},
      SERIES = {Amer. Math. Soc. Colloq. Publ.},
      VOLUME = {53},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2004},
      PAGES = {xii+615},
      ISBN = {0-8218-3633-1},
      MRCLASS = {11-02 (11Fxx 11Lxx 11Mxx 11Nxx)},
      MRNUMBER = {2061214},
      MRREVIEWER = {K. Soundararajan},
      ZBLNUMBER = {1059.11001},
      }
  • [KY] Go to document B. Klinger and A. Yafaev, The André-Oort conjecture, 2008.
    @misc{KY,
      author={Klinger, B. and Yafaev, A.},
      TITLE={The {A}ndré-{O}ort conjecture},
      URL={http://www.math.jussieu.fr/~klingler/papiers/KY12.pdf},
      NOTE={preprint},
      YEAR={2008},
     }
  • [La] J. C. Lagarias and A. M. Odlyzko, "Effective versions of the Chebotarev density theorem," in Algebraic Number Fields: $L$-Functions and Galois Properties, London: Academic Press, 1977, pp. 409-464.
    @incollection {La, MRKEY = {0447191},
      AUTHOR = {Lagarias, J. C. and Odlyzko, A. M.},
      TITLE = {Effective versions of the {C}hebotarev density theorem},
      BOOKTITLE = {Algebraic Number Fields: {$L$}-Functions and {G}alois Properties},
      VENUE={{P}roc. {S}ympos., {U}niv. {D}urham, {D}urham, 1975},
      PAGES = {409--464},
      PUBLISHER = {Academic Press},
      ADDRESS = {London},
      YEAR = {1977},
      MRCLASS = {12A75},
      MRNUMBER = {0447191},
      MRREVIEWER = {Matti Jutila},
      ZBLNUMBER = {0362.12011},
      }
  • [Sh] G. Shimura, Abelian Varieties with Complex Multiplication and Modular Functions, Princeton, NJ: Princeton Univ. Press, 1998, vol. 46.
    @book {Sh, MRKEY = {1492449},
      AUTHOR = {Shimura, Goro},
      TITLE = {Abelian Varieties with Complex Multiplication and Modular Functions},
      SERIES = {Princeton Math. Ser.},
      VOLUME = {46},
      PUBLISHER = {Princeton Univ. Press},
      ADDRESS = {Princeton, NJ},
      YEAR = {1998},
      PAGES = {xvi+218},
      ISBN = {0-691-01656-9},
      MRCLASS = {11G15 (11F46 14K22)},
      MRNUMBER = {1492449},
      MRREVIEWER = {Rolf Berndt},
      ZBLNUMBER = {0908.11023},
      }
  • [Sch] W. M. Schmidt, "Number fields of given degree and bounded discriminant," in Columbia University Number Theory Seminar, , 1995, vol. 228, pp. 189-195.
    @incollection {Sch, MRKEY = {1330934},
      AUTHOR = {Schmidt, Wolfgang M.},
      TITLE = {Number fields of given degree and bounded discriminant},
      BOOKTITLE = {Columbia University Number Theory Seminar},
      VENUE={New York, 1992},
      SERIES = {Astérisque},
      FJOURNAL = {Astérisque},
      VOLUME = {228},
      YEAR = {1995},
      PAGES = {189--195},
      ISSN = {0303-1179},
      MRCLASS = {11R47 (11R29)},
      MRNUMBER = {1330934},
      MRREVIEWER = {Bart de Smit},
      ZBLNUMBER={0815.00008},
      }
  • [Y] Go to document A. Yafaev, "A conjecture of Yves André’s," Duke Math. J., vol. 132, iss. 3, pp. 393-407, 2006.
    @article {Y, MRKEY = {2219262},
      AUTHOR = {Yafaev, Andrei},
      TITLE = {A conjecture of {Y}ves {A}ndré's},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {132},
      YEAR = {2006},
      NUMBER = {3},
      PAGES = {393--407},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {11G18 (14G35)},
      MRNUMBER = {2219262},
      MRREVIEWER = {Ulrich G{ö}rtz},
      DOI = {10.1215/S0012-7094-06-13231-3},
      ZBLNUMBER = {1097.11032},
      }

Authors

Jacob Tsimerman

Department of Mathematics
Harvard University
One Oxford Street
Cambridge, MA 02138